×

zbMATH — the first resource for mathematics

Existence of extensions and product extensions for discrete probability distributions. (English) Zbl 0637.60021
The author considers the question of existence of joint distributions of multivariate ‘attributes’ when certain consistent systems of marginal distributions are given. The main result characterizes the possibility of a construction by the acyclic structure of the marginal system.
The investigation in this paper is closely related to a paper of N. N. Vorob’ev, Teor. Veroyatn. Primen. 7, 153-169 (1962); English translation in Theor. Probab. Appl. 7, 147-163 (1962), where the question formulated above is completely solved.
Reviewer: L.Rüschendorf

MSC:
60E05 Probability distributions: general theory
60A10 Probabilistic measure theory
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Beeri, C.; Fagin, R.; Maier, D.; Yannakakis, M., On the desirability of acyclic database schemes, J. assoc. comput. Mach., 30, 479-513, (1983) · Zbl 0624.68087
[2] Brown, D.T., A note on approximations to discrete probability distributions, Inform. and control, 2, 386-392, (1959) · Zbl 0117.14804
[3] Goodman, N.; Shmueli, O., Syntactic characterization of tree database schemas, J. assoc. comput. Mach., 30, 767-786, (1983) · Zbl 0625.68077
[4] Ku, H.H.; Kullback, S., Approximations to discrete probability distributions, IEEE trans. inform.theory, 15, 444-447, (1969) · Zbl 0174.23202
[5] Lewis, P.M., Approximating probability distributions to reduce storage requirements, Inform. and control, 2, 214-225, (1959) · Zbl 0095.32602
[6] Marczewski, E., Measures in almost independent fields, Fund. math., 38, 217-229, (1951) · Zbl 0045.02303
[7] Rényr, A., Foundations of probability, (1970), Holden-Day San Francisco
[8] Tarjan, R.T.; Yannakakis, M., Simple linear-time algorithm to test chordality of graphs, test acyclicity of hypergraphs, and selectively reduce acyclic hypergraphs, SIAM J. comput., 13, 566-579, (1984) · Zbl 0545.68062
[9] Vlach, M., Conditions for the existence of solutions of the three-dimensional planar transportation problem, Discrete appl. math., 13, 61-78, (1986) · Zbl 0601.90105
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.